Flood, Bollinger
- When
- December 18, 7:45 PM CST to December 19, 8:00 AM CST
- Where
- Bollinger County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
5 to 3 inches. This resulted in minor flooding of poor drainage areas and other flood-prone areas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms during the evening of the 18th produced widespread heavy rainfall, ranging from 1.5 to 3 inches. This resulted in minor flooding of poor drainage areas and other flood-prone areas. Low water crossings were under water, including one in Stoddard County just west of Bloomfield and another on Highway PP in Bollinger County. Minor street and road flooding was reported, including Highway B in western Perry County and numerous streets in Cape Girardeau and Sikeston. In Cape Girardeau, a side street became inaccessible when stormwater re-opened a trench that had been dug in the street. The trench had been dug to install a pipe, and had to be refilled after erosion opened it back up. A woman driving her children to school nearly drove into the trench.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 1:32 PM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 132 PM CST WED DEC 18 2002 MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE POSSIBILITY FOR SEVERE CONVECTION AND HEAVY RAINS THROUGH EARLY THURSDAY. VIGOROUS SYSTEM WILL PLOW ITS WAY ACROSS OUR CWA STARTING LATE TONIGHT AND CONTINUING THROUGH MUCH OF THE DAY THURSDAY. ALTHOUGH THE LATEST SWODY1 HAS OUR ENTIRE CWA IN A SLIGHT RISK AREA...FEEL THAT THE GREATEST THREAT WILL BE ACROSS SE MO INTO EXTREME SRN IL. STRONG SOUTHEAST SFC WIND HAS MANAGED TO PUSH AND KEEP HIGHER DEWPOINTS OVER THE WESTERN HALF OF THE CWA. THIS COMBINED WITH HEAVY CLOUD COVER WILL KEEP THE ATMOSPHERE FROM BECOMING TOO UNSTABLE... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. EXPECT DISCREET SUPERCELLS TO DEVELOP BY LATE AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST ARKANSAS AND LATER IN THE EVENING DEVELOP INTO A PRE-FRONTAL SQUALL LINE (NE-SW ORIENTATION) AND BEGIN TO PROGRESS EASTWARD. SOME OF THE SUPERCELLS COULD MOVE INTO THE WESTERN SECTIONS OF OUR CWA BEFORE WEAKENING BELOW SEVERE LIMITS. THINK THE SQUALL LINE WILL BE NEAR THE MISSISSIPPI RIVER AROUND MIDNIGHT AND CLEARING THE EASTERN EDGE OF THE CWA BY MIDDAY. AFTER SQUALL LINE DEVELOPMENT...BIGGEST THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS UNLESS WE GET INTO A QLCS SITUATION...WHICH IS A DISTINCT POSSIBILITY GIVEN THE STRONGLY SHEARED ENVIRONMENT. WILL GO WITH CATEGORICAL POPS ALL AREAS TONIGHT WITH MENTION OF SOME STORMS BEING SEVERE WITH THE POSSIBILITY OF PRODUCING HEAVY RAIN. EVEN THOUGH SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINS...NO WIDESPREAD FLOODING IS EXPECTED...SO NOT PLANNING TO ISSUE AN FFA AT THIS TIME. LIKE YESTERDAY...TIMING OF FROPA VARIES BY MODEL. ALL MODELS AGREE THAT BY THURSDAY MORNING JET MAX WILL BE ON THE EAST SIDE OF THE UPPER TROF...WHICH WOULD NORMALLY INDICATE FORWARD PROGRESSION OF THE SYSTEM...HOWEVER ETA/NGM CONTINUE TO SLOW THE FRONTS EASTWARD PROGRESSION. AVN THE FASTEST EVEN THOUGH IT DEVELOPS A SFC LOW ON THE FRONT OVER WRN TN BY 18Z. AT 12Z ETA/NGM FRONTAL POSITION VERY SIMILAR...BUT BY 18Z THE NGM HAS THE FRONT FURTHER EAST. THEREFORE ...WILL OPT FOR AN ETA/NGM SOLUTION AT 06Z AND 12Z...THEN LEANING TOWARD THE NGM AT 18Z. THIS ALL SAID...WILL GO WITH CHC POPS ACROSS THE NW HALF OF THE CWA MAINLY IN THE MORNING...LIKELY ACROSS THE MID SECTIONS (NE-SW)...AND CATEGORICAL OVER THE SE CORNER. SWODY2 HAS MOST OF THE CWA IN A SLIGHT RISK FOR TOMORROW...BUT WILL REFRAIN FROM MENTIONING ANY THREATS IN THE ZONES AT THIS TIME. IN THE WAKE OF THIS SYSTEM...A FAST MOVING SHORT WAVE WITH LIMITED MOISTURE WILL CROSS THE CWA SATURDAY AFTERNOON. INITIALLY IT APPEARED THAT THIS LITTLE SYSTEM MIGHT PRODUCE EITHER RAIN OR SNOW...BUT AFTER LOOKING AT MODEL SOUNDINGS AND 1000-850MB CRITICAL THICKNESSES...WILL MENTION ONLY RAIN FOR SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL AGAIN OVERSPREAD THE REGION UNTIL EARLY TUESDAY MORNING WHEN A SOUTHERN STREAM SYSTEM WILL PUT OUR CWA INTO AN OVERRUNNING SCENARIO. SFC TEMPS AND CRITICAL THICKNESSES WOULD INDICATE PRECIP STARTING OFF AS SNOW AND CHANGING TO RAIN...BUT RATHER THAN GETTING TOO FANCY IN DAY 7...WILL MENTION A CHC OF BOTH. FOR TEMPERATURES...WILL GO WITH A FWC/MAV MOS COMPROMISE. .PAH...NONE. PACKETT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...UPDATED TO REMOVE MODERATE RISK... .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY...AND SOUTHWEST INDIANA FOR LATE THIS AFTERNOON AND OVERNIGHT. LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING PROBLEMS WILL ALSO BE POSSIBLE THROUGHOUT THE QUAD STATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS UNTIL LATE. MORE FOCUSED THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS SOUTHEAST MISSOURI AND NORTHERN ARKANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING. THIS REGION WILL BE JUST AHEAD OF A SLOWLY ADVANCING COLD FRONT AND WILL BE INFLUENCED BY AN UPPER LEVEL DISTURBANCE MOVING EASTWARD OUT OF THE SOUTHERN HIGH PLAINS. THROUGH THE EVENING...THE STORMS ARE EXPECTED TO EXPAND NORTHEAST ACROSS SOUTHERN ILLINOIS AND THEN MOVE SLOWLY EASTWARD ACROSS THE QUAD STATE OVERNIGHT...EXITING THE PENNYRILE REGION OF WESTERN KENTUCKY LATE THURSDAY MORNING. EXTREMELY STRONG WIND FIELDS AND MODEST INSTABILITY WILL ALLOW FOR THE THUNDERSTORMS TO BECOME SEVERE...WITH THE POTENTIAL FOR TORNADIC SUPERCELLS INITIALLY OVER SOUTHEAST MISSOURI. AS THE STORMS EXPAND TO THE NORTH AND MOVE EAST...THEY WILL ENCOUNTER LESS UNSTABLE AIR...WHICH WILL LIKELY RESULT IN A TRANSITION FROM ISOLATED SUPERCELLS TO A LARGE BAND OF SHOWERS AND THUNDERSTORMS. DAMAGING WINDS AND A FEW ISOLATED TORNADOES WILL STILL BE POSSIBLE WITH THE STRONGER STORMS WITHIN THE BAND THROUGHOUT THE NIGHT. WITH ADEQUATE MOISTURE IN PLACE ACROSS THE AREA...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL INCREASE INTO THE EVENING AND OVERNIGHT. LOCALIZED FLOODING PROBLEMS MAY RESULT FROM THE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE THURSDAY MORNING. ANY LINGERING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...CONTINUING HEAVY RAINS WILL STILL HOLD THE POTENTIAL TO CAUSE LOCALIZED FLOODING PROBLEMS THROUGH MIDDAY ON THURSDAY. THERE WILL BE A CHANCE OF RAIN OR SNOW SATURDAY NIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR MEASURABLE SNOW WITH EITHER OF THESE EVENTS...BUT ACCUMULATIONS CANNOT BE RULED OUT IN EITHER CASE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST MISSOURI LATE THIS AFTERNOON OR THIS EVENING...AND THROUGHOUT THE REMAINDER OF THE QUAD STATE THIS EVENING AND OVERNIGHT. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1 07>112-114-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST WED DEC 18 2002 ...A TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI UNTIL 900 PM TONIGHT... SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE REGION THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE STRONG SOUTHEAST FLOW AT THE SURFACE COMBINED WITH A SOUTHWEST FLOW ALOFT...WILL CREATE AN ENVIRONMENT CONDUCIVE FOR TORNADIC STORMS. THE LIMITING FACTOR WOULD BE THAT WE HAVE ONLY MODERATE INSTABILITY WHICH WILL INHIBIT STRONG STORMS FROM INTENSIFYING ENOUGH TO SPAWN TORNADOES. NOW IS THE TIME TO INITIATE YOUR SEVERE WEATHER PLANS...ESPECIALLY THOSE IN AND CLOSE TO THE WATCH AREA. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1 07>112-114-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 648 PM CST WED DEC 18 2002 ...STORMS PRODUCING GUSTY WINDS AND TORRENTIAL RAINFALL WILL CONTINUE TO MOVE ACROSS THE QUAD STATE REGION THIS EVENING... A BROAD AREA OF SHOWERS AND THUNDERSTORMS...COVERING MOST OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI WILL CONTINUE TO MOVE THROUGH SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS EVENING. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCAL WIND GUSTS IN EXCESS OF 40 MPH. THIS WILL LIKELY CAUSE LOOSE OUTDOOR OBJECTS...AS WELL AS SOME HOLIDAY DECORATIONS TO BE TOSSED AROUND. IN ADDITION... TRAVELERS MAY BE BUFFETED BY WINDS...WHICH MAY CAUSE PROBLEMS FOR DRIVERS IN THE STEERING OF VEHICLES. THIS WILL BE ESPECIALLY TRUE FOR DRIVERS OF TRACTOR TRAILERS AND LARGE RECREATIONAL VEHICLES. RESIDENTS AND TRAVELERS SITUATED IN THE QUAD STATE AREA SHOULD ALSO BE WATCHFUL FOR BRIEF PONDING OF WATER ON ROADWAYS FROM NEARBY DITCHES AND STORM DRAINAGE SYSTEMS OVERWHELMED BY THE HEAVY RAIN. SMALL CREEKS AND STREAMS MAY ALSO SEE QUICK RISES DUE TO THE HEAVY RAIN. IF YOU ARE ON THE ROAD...SEEK ALTERNATE ROUTES IF WATER IS COVERING THE ROAD AHEAD. SMITH
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323971, 5323972, 5323973, 5323974, 5323975, 5323976, 5323977.